Four patients were treated with prednisone and azathioprine, with improvement in the serum liver chemistry tests, and without a decrease in the CD4 to below 250 cells/uL, infectious complications or significant side effects. Table 2 includes laboratory data 1 month after initiation of therapy in the 4 patients started on treatment. Complete biochemical remission was achieved in 2 patients within 40 days of initiating treatment. A third patient achieved biochemical remission after 2 years of therapy (alanine transaminase (ALT) at 1 month was 48 U/L), and the fourth patient had partial biochemical response but was noted to be intermittently compliant with treatment and was subsequently lost to follow-up a year after initiation of therapy. She was well and denied being on steroid therapy at the last follow-up which was approximately 2 years after initiation of treatment, but it is unclear what her aminotransferases were at that time. Note that 3 of the 4 patients (not including the one lost to follow-up) had CD4 counts >250 and undetectable viral loads at 1 year follow-up. No adverse events were noted related to their HIV.
The fifth patient had a clinical presentation of acute liver failure. She presented to the emergency room with anorexia, weakness, confusion, and jaundice, with markedly elevated liver chemistry tests including an aspartate transaminase (AST) 1416 U/L, ALT 650 U/L, total bilirubin 21 mg/dL, direct bilirubin 16 mg/dL, alkaline phosphatase 269 U/L, and international normalized ratio (INR) of 2.1. Her CD4 count was 430 cells/uL and VL was undetectable (<49 copies/mL). She had been on HAART since the time of her diagnosis 8 years prior to admission but had recently been changed to therapy with efavirenz, emtricitabine and tenofovir 2 weeks prior to presentation. The patient was noted to have a positive ANA (1:40–1:180), positive antismooth muscle antibody (1:20), and negative AMA. Further evaluation for other etiologies of liver failure including viral hepatitis and metabolic disorders (hemochromatosis, Wilson disease, alpha-1-anti-trypsin deficiency) was negative. She denied acetaminophen ingestion and her level was negative. A liver biopsy at that time was notable for acute hepatitis with bridging necrosis. Few plasma cells were seen. The etiology of liver failure remained uncertain. Diagnoses of AIH and drug toxicity related to efavirenz were entertained. The patient continued to clinically deteriorate and her biochemical profile did not improve despite holding her medications, so a diagnosis of AIH was favored, but was not confirmed histologically. A brief trial of steroids (3 days) was attempted, but discontinued as the patient became septic. The patient subsequently underwent transplantation within 1 month of presentation. She did well in the immediate perioperative period. Long-term follow-up revealed development of AIH 4 years following transplantation, as confirmed by liver biopsy (Fig. 2). She was subsequently treated with augmentation of her immunosuppression and did well, without infectious or HIV-related complications.
The presentation of AIH in a patient with HIV is a rare, but should be considered in patients with HIV who are not found to have other etiologies of elevated aminotransferases or liver injury. The presentation is varied, and can manifest as life-threatening acute liver failure necessitating liver transplantation, or mild aminotransferase elevations of unknown etiologies. Note that it can also present as de-novo AIH in a posttransplant patient in the context of immunosuppression. In our series of patients, 4 were women, and all were African or African-American. The 4 patients who did not present with acute liver failure underwent treatment without a change or deterioration in their HIV status, or increase in infectious complications. The patient who developed posttransplant AIH was also successfully treated following diagnosis with increase in immunosuppression. Although it is difficult to definitively determine, given the small size of our series, it appears that treatment with corticosteroids and immunomodulators is safe and effective despite the theoretical risks of worsening cell-mediated immunosuppression manifested as development of opportunistic infections or malignancies.
The pathogenesis of liver damage in AIH in patients with HIV may be mediated by autoreactive CD4 or CD8 T-cells, or by an antibody-dependent cell-mediated cytotoxic response directed against liver antigens. Interestingly, initiation of HAART has also been implicated in de novo AIH, and has thought to “unmask” AIH during the immune reconstitution phase following initiation of HAART treatment, mediated by a loss of peripheral tolerance and autoreactivity. Moreover, beyond serving as a catalyst, drugs can have a direct cytotoxic effect and lead to drug-induced AIH, which is a well-described clinical entity, though typically implicating minocycline or nitrofurantoin. In fact, the patient who presented with acute liver failure may have demonstrated this pathophysiology, with efavirenz serving as the catalyst in this clinical scenario. This is the prevailing theory, however, other cases have purported improvement of liver biochemistry tests following initiation of HAART, suggesting that the virus itself may somehow be the causative agent in certain instances. The majority of reported cases in the literature support the former hypothesis, as most cases did not show improvement with HAART and required treatment with corticosteroids. The patients presented in this case also support this mechanistic theory.
Albeit a rare disease, de novo AIH should be considered in patients with HIV, particularly in those with well-controlled disease where no other clear etiologies can be identified. A liver biopsy, albeit not mandatory, is very useful for diagnosis, and typically shows findings consistent with AIH, but this is not always the case. A combination of serologic, biochemical, clinical, and histologic data is needed to arrive at the diagnosis. Prompt treatment should be initiated, particularly in cases of worsening liver injury and evolving liver failure. Monitoring for infectious complications should be undertaken, but the risk appears to be minimal in patients with well-controlled HIV.
. Krawitt EL. Autoimmune hepatitis
. N Engl J Med 2006;354:54–66.
. Czaja AJ, Freese DK. Diagnosis and treatment of autoimmune hepatitis
. Hepatology 2002;36:479–97.
. European Association for the Study of the L. EASL Clinical Practice Guidelines: Autoimmune hepatitis
. J Hepatol 2015;63:971–1004.
. Puius YA, Dove LM, Brust DG, et al. Three cases of autoimmune hepatitis
in HIV-infected patients. J Clin Gastroenterol 2008;42:425–9.
. Wan DW, Marks K, Yantiss RK, et al. Autoimmune hepatitis
in the HIV-infected patient: a therapeutic dilemma. AIDS Patient Care STDS 2009;23:407–13.
. O’Leary JG, Zachary K, Misdraji J, et al. De novo autoimmune hepatitis
during immune reconstitution in an HIV-infected patient receiving highly active antiretroviral therapy. Clin Infect Dis 2008;46:e12–14.
. German V, Vassiloyanakopoulos A, Sampaziotis D, et al. Autoimmune hepatitis
in an HIV infected patient that responded to antiretroviral therapy. Scand J Infect Dis 2005;37:148–51.
. Diamantis I, Boumpas DT. Autoimmune hepatitis
: evolving concepts. Autoimmun Rev 2004;3:207–14.
Keywords:Copyright © 2017 The Authors. Published by Wolters Kluwer Health, Inc. All rights reserved.
autoimmune hepatitis; hepatotoxicity; human immunodeficiency virus; liver injury; liver transplantation